Successful Low-dose Azathioprine for Myasthenia Gravis Despite Hepatopathy from Primary Sclerosing Cholangitis: A Case Report

Josef Finsterer; Sonja Höflich

Disclosures

J Med Case Reports. 2010;4(360) 

In This Article

Discussion

Our patient is not only interesting for the association of MG with PSC, but also for resection of a thymoma two days after onset of the first myasthenic crisis, for the transient administration of drugs, such as calcium, known to increase the risk for myasthenic crises, for the continuous rise of the AchR-ab under steroids, and for the effectiveness and tolerance of azathioprine despite its liver toxicity. Autoimmune MG is frequently associated with other autoimmune disease, including primary biliary cirrhosis ( Table 1 ), but has not been reported together with PSC as in the presented case. PSC is frequently associated with autoimmune disorders,[14] such as pancreatitis, colitis ulcerosa, or Crohn's disease, of which none was found in our patient, and responds favorably to azathioprine.[15] Concerning the optimal timing of thymectomy there is general consensus that it should be carried out as soon as possible. Whether thymectomy during a myasthenic crisis may jeopardize the patient, or may prolong hospitalization and should only be carried out after pre-operative stabilization is under debate. However, there are indications that thymectomy can be safely performed even in patients with uncontrolled MG if there is proper pre-operative preparation, good anesthetic management, and optimal peri-operative respiratory care.[16]

Despite the known intolerance and contraindications for azathioprine in PSC, it was decided to restart azathioprine because it was regarded to be effective and to have the lowest rate of side-effects among all immunosuppressants used for MG ( Table 2 ), because levels of liver function parameters were in a tolerable range, because our patient needed immunosuppressive therapy, and because the intolerability to azathioprine at age 71 years occurred during a myasthenic crisis and after surgery. Since our patient did not tolerate 100 mg/day of azathioprine, the dosage was first reduced to 50 mg/day and later to 87.5 mg/day, dosages under which AchR-ab continuously declined and no further myasthenic crises occurred during the next two years. Steroids in a low dosage were the mainstay of therapy during three years but were discontinued because they were ineffective at reducing the high levels of AchR-ab and were associated with side-effects, such as diabetes and osteoporosis. Discontinuation of steroids, which may have a favorable effect on PSC in single patients, did not worsen PSC. Why, contrary to other MG manifestations, right-sided ptosis hardly resolved, remains speculative. It is possible that she had another disorder in addition to MG, such as a multi-system metabolic disease. Overall, management of MG becomes a challenge if the patient is unstable, if AchR-ab continuously increases, and if there are contraindications for immunotherapy. However, when closely monitoring a patient for myasthenic symptoms and liver disease, it is even possible to give a liver toxic drug instead of more costly immunoglobulins or repeated plasmaphereses. The outcome may be further improved if potentially dangerous drugs in MG are avoided and close monitoring and regular re-evaluation of the medication for potential contraindications is carried out.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....